NUR 631 Topic 3 DQ 2

Sample Answer for NUR 631 Topic 3 DQ 2 Included After Question

Use information provided and the “Discussion Forum Sample” to answer the following questions.

Scenario

A 75-year-old man was admitted with shortness of breath and lower extremity edema. He has been unwell for about a week and had multiple bouts of diarrhea over the previous 5 days. He does not take any medications. He was hyperventilating and was very distressed when EMS arrived. Admission arterial blood gas is listed below. He was on high concentration oxygen by mask on arrival to the emergency department.

Chemistry Results

  • Na+ = 127
  • HCO3- 20
  • HCO- = 30meq/L 3
  • K+ = 5.2
  • BUN 50.5
  • Glucose 9.5 mmols/l
  • Cl- 79
  • Creatinine 0.38
  • Anion gap 33 mmols/l

Arterial Blood Gases

  • pH 7.58
  • pCO2 21 mmHg
  • pO2 154 mmHg
  • HCO3 19 mmol/l

Questions

Answer the following questions:

  1. What is this patient’s acid-base disorder?
  2. Discuss why you how you came to that conclusion.
  3. Is the patient compensating?
  4. What are the pathophysiological responses that the body is attempting to use to compensate?

A Sample Answer For the Assignment: NUR 631 Topic 3 DQ 2

Title: NUR 631 Topic 3 DQ 2

What is the patient acid-base disorder?

Given the history of client, age, signs and symptoms of shortness of breath and lower extremity edema on physical exam and verbalized that has been unwell for approximately a week with diarrhea, no hx of prescriptions.

The Acid Based Disorder by chemistry and ABG= pH of 7.58 Alkalosis and pCO2 low 2’ Hyperventilating and therefore causing a decrease in H2CO3. Respiratory Alkalosis w secondary respiratory alkalosis developed by hyperventilation stimulated 2’ to Metabolic Acidosis and result of Mixed-Based dysfunction (McCance & Huether. 2019).           

Discuss why, how, of conclusion.

Based on systematic order of 1) pH is 7.58 and pCO2 is 21mmHg and the fact that he is hyperventilating is decrease of CO2 loss and decrease of H2CO3 and alkalemia is the result. Furthermore, the electrolyte in-balance caused by osmotic pressure may represent a heart condition and decrease albumin which can have a significant in the ANION GAP .

           The patient is compensating by evidence on increase HCO-3 in chemistry by 30meq/L.

Therefore, restoring the needed HCO and still on a high concentration oxygen is evident with high pO2 and V/Q inbalance and continues to not fully compensate.

Reference:

McCance, K. L., & Huether, S. E. (2018). Pathophysiology (8th ed.). Elsevier Health Sciences.

A Sample Answer 2 For the Assignment: NUR 631 Topic 3 DQ 2

Title: NUR 631 Topic 3 DQ 2

A 75-year-old man is admitted with shortness of breath and lower extremity edema. The patient has had multiple bouts of diarrhea lasting for five days and has not been taking any known medications. Upon EMS arrival the patient is in acute distress and hyperventilating. Based on the data provided, the arterial blood gas and metabolic panel suggest that the patient is undergoing a mixed acid-base disorder. Partially compensated respiratory alkalosis with underlying metabolic acidosis. It is partially compensated because the pH is not quite at a normal level (7.35-7.45) but higher at 7.58, which explains respiratory alkalosis. The bicarbonate level is decreased at 19, where it should normally be around 22-26 mmHg, indicating an acidotic environment within the metabolic system.

A metabolic acidosis diagnosis is indicated by an increase in free hydrogen ion concentration in the circulatory system that may result in a bicarbonate level under 24 mE/L (Burger & Schaller, 2023). Metabolic acidosis occurs with an increase in non-carbonic acids and a decrease in bicarbonate ions where they are lost or excreted and the kidneys are not able to regenerate bicarbonate quickly enough (McCance et.al, 2019). So when this happens, the lungs must step in and compensate for the disorder. Rapid and deep respirations are a pathophysiological response in an attempt to compensate as the release of carbon dioxide may allow the kidneys to retain bicarbonate and eliminate excess hydrogen ions, essentially causing the breakdown of carbonic acid (McCance et.al, 2019). H20 from the carbonic acid breakdown is released into the ECF space which may account for the lower extremity edema.

The increase in respiratory rate, such as the patient’s current state of shortness of breath is due to the lungs removing excessive carbon dioxide as a result of the decrease in bicarbonate ions and increase in hydrogen ions from the diarrhea over five days. We can tell the patient is compensating because the arterial blood pH is slightly above the normal range at 7.58 in an attempt to neutralize the metabolic system. A reduction in bicarbonate ions allows for a build-up of acids due to diarrhea. In addition to the diarrhea, the patient is also experiencing dehydration and an acute kidney injury as evidenced by an elevated anion gap of 33 mmol/L, a potassium of 5.2 mEq/L, and a blood urea nitrogen of 50.5.

An elevated anion gap above 10-12 mmol/L is already indicative of a metabolic disorder and may be caused by several conditions such as diarrhea, ketoacidosis, and acute renal failure (McCance et.al, 2019). To begin treating the patient, we must address both of the imbalances and start by determining what may be causing diarrhea and treat that when the patient is stabilized with oxygen and the pH is brought back to normal. In addition, we may also assess current hydration status, fluid retention in lower extremities, and run further tests such as urine and blood cultures, a CBC, CMP, and a repeat ABG.

References:

Burger MK, Schaller DJ. Metabolic Acidosis. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK482146/

McCance, K. L., Huether, S. E., Brashers, V. L., Rote, N. S. (2019). Pathophysiology: The biologic basis for disease in adults and children (Eighth ed.). Elsevier.